Indiana, 2020

Damaging Winds in Indiana, June 26, 2020

June 26, 2020 · NWS IWX · 15 events in 10 counties and zones

A line of thunderstorms developed over southeast Wisconsin / northern Illinois before moving south-southeast across Lake Michigan and into the region. Bowing segments were embedded within the line which produced damage across southern Lower Michigan and northern Indiana generally along and north of US Highway 30.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A line of thunderstorms developed over southeast Wisconsin / northern Illinois before moving south-southeast across Lake Michigan and into the region. Bowing segments were embedded within the line which produced damage across southern Lower Michigan and northern Indiana generally along and north of US Highway 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 26, 5:01 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 26, 5:01 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
701 PM EDT Fri Jun 26 2020

.SYNOPSIS...
Issued at 423 PM EDT Fri Jun 26 2020

Showers and thunderstorms are expected through the overnight hours.
Some storms may be strong to severe through later tonight, with
damaging winds and heavy rain the primary threat. Large hail and
minor flooding are also possible. Chances for showers and
thunderstorms continue into the weekend. Highs Saturday and Sunday
will be in the 80s. Lows tonight will be in the 70s.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 423 PM EDT Fri Jun 26 2020

The primary severe weather threat will be focused on later this
evening with the main front. A few isolated strong to severe storms
are possible before the main boundary moves in later this evening.
Of course all is going to depend on how things evolve upstream
within the warm sector and how far north the warm front makes it
given ongoing precipitation from the decaying MCV from this morning
(mainly to the north/east). Across our southwest cloud cover has
somewhat begun to scatter out, which has yielded ML CAPE around 1500-
2000 J/KG.

Confidence re: severe weather potential is greatest with the main
front later this evening, however there is uncertainty regarding how
widespread the strongest storms will be. We're fighting the loss of
daytime heating when the front arrives, and it may not be all that
great of instability in the north given ongoing precipitation/cloud
cover. However, stronger dynamics with the system and the more
favorable surface-based environment across the west/southwest may be
sufficient to overcome that limitation. Bulk shear is still expected
to be around 35-40 knots, with around 1000-2000 J/Kg MLCAPE, but a
lot will depend on how the ingredients come together. For now, SPC
has maintained the enhanced risk/slight risk, and issued a watch to
our western border. Main threats for us would be damaging winds,
large hail, and heavy rain/localized flooding (generally limited to
most intense areas of rainfall). An isolated tornado cannot be ruled
out.

Expect the cold front to sag southeastward overnight and eventually
stall. It may end up southeast of our forecast area, it might be
slightly over our southern CWA. For now, kept chance to likely pops
through the day Saturday, with better chances along/south of US 24.
SPC has us in a marginal risk for severe weather, but at this point
confidence is low in how it shakes out given uncertainties with the
front location.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 423 PM EDT Fri Jun 26 2020

Lower confidence in this long term forecast as a lot will depend on
where the cold front becomes stationary, and then after that how far
back northward the boundary moves as a warm front later in the
period. So have generally consensus chance pops through the week
associated with the location of this feature. Complicated upper
level pattern, with a ridge over our CWA and an upper level low over
Ontario and Quebec. Models attempt to break down this ridge on the
western periphery Monday into Wednesday, and bring the upper level
low  down into the NE CONUS/lower Great Lakes. Have the best chances
for showers and thunderstorms more towards the south and west
through that time frame. Highs will be in the 80s.

Model solutions diverge dramatically after that, with the GFS
keeping a trough (and more precipitation) over our CWA. The ECMWF
holds firmly to the ridge however, and keeps us dry and moving the
trough off the eastern seaboard. Tended towards the lower end of
pops from Thursday into Friday. Kept highs in the mid to upper
80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 700 PM EDT Fri Jun 26 2020

Regional radars indicating increasing thunderstorm development
over northern IL and expected to progress eastward during this TAF
cycle. Current trends having arrival at KSBN around 03Z and KFWA
by 05-06Z. Most observations in vicinity of current storms still
maintaining VFR ceilings and will continue that trend here with
MVFR visibilities possible in stronger storms with heavy
downpours. Thunderstorm chances diminish overnight with lingering
showers still possible. Slow moving frontal boundary will bring
additional chances for showers and thunderstorms again Saturday
afternoon. Southwest flow through the period...increasing low
level jet will bring period of LLWS to both sites tonight.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 11 PM EDT this evening for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...MCD
LONG TERM...MCD
AVIATION...JAL

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 26, 2:36 PM CST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
436 PM EDT Fri Jun 26 2020

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-272045-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional chances for thunderstorms persist on Saturday. These
storms could become strong to marginally severe with damaging wind
and heavy rainfall leading to localized flooding being the primary
hazards.

Thunderstorms are possible on and off Sunday into Wednesday, but
severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ003-MIZ077-272045-
La Porte-Berrien-
436 PM EDT Fri Jun 26 2020 /336 PM CDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail and an isolated tornado can't be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected. There is a moderate swim
risk for Lake Michigan beaches along Berrien County on Saturday.
Breaking waves and currents are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-272045-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
436 PM EDT Fri Jun 26 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible through tonight. The
primary hazards with these storms are damaging winds and heavy
rainfall. Large hail cannot be ruled out. A small craft advisory is
in effect through late this evening. See the latest marine weather
message for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible Saturday, then again Sunday night into
Wednesday. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 26, 7:01 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Northern Indiana
901 PM EDT Fri Jun 26 2020

MIZ077-078-270130-
Berrien-Cass-
901 PM EDT Fri Jun 26 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CASS AND
NORTHEASTERN BERRIEN COUNTIES...

At 901 PM EDT, a strong thunderstorm was located over Benton Heights,
moving east at 55 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will be near...
  Watervliet around 905 PM EDT.
  Dowagiac around 920 PM EDT.

Other locations impacted by this storm include Magician Lake, Spinks
Corners, Millburg, Dewey Lake, La Grange, Sandy Beach and Riverside.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 29 and 42.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4207 8622 4207 8592 4193 8600 4210 8650
      4224 8636 4224 8622
TIME...MOT...LOC 0101Z 286DEG 48KT 4212 8638

HAIL...0.25
WIND...40MPH

JBALL
Local storm report, Jun 26, 7:08 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
908 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND GST     1 NW BENTON HEIGHTS     42.13N 86.43W
06/26/2020  M64 MPH          BERRIEN            MI   ASOS

&&
Local storm report, Jun 26, 7:37 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
937 PM EDT FRI JUN 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     TSTM WND DMG     1 NE COLOMA             42.20N 86.29W
06/26/2020                   BERRIEN            MI   BROADCAST MEDIA

            MANY LARGE TREES DOWN NEAR PAW PAW LAKE.
            MANY ROADS IMPASSABLE.

&&

The radar

The Northern Indiana radar (KIWX), 89 km away, was scanning. The volume nearest the first event began at 01:41 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, La Porte

When
June 26, 7:45 PM CST to 7:46 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.610, -86.720

Numerous large branches and powerlines down across the county.

Thunderstorm Wind, St. Joseph

When
June 26, 9:00 PM EST to 9:01 PM EST
Where
St. Joseph County, 0.69 mi N of Glenwood
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.680, -86.070

Tree reported down.

Thunderstorm Wind, St. Joseph

When
June 26, 9:03 PM EST
Where
St. Joseph County, 1.24 mi SW of Sweeneys
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.560, -86.350

Tree reported down.

Thunderstorm Wind, Elkhart

When
June 26, 9:10 PM EST to 9:11 PM EST
Where
Elkhart County, 0.52 mi E of Bristol
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.720, -85.810

Tree reported down.

Thunderstorm Wind, Starke

When
June 26, 8:25 PM CST to 8:26 PM CST
Where
Starke County, 0.52 mi E of Knox
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.300, -86.620

Reports of several trees and powerlines down.

Thunderstorm Wind, Elkhart

When
June 26, 9:35 PM EST to 9:36 PM EST
Where
Elkhart County, 0.86 mi SE of Benton
Measured
55 kt (63 mph) estimated gust
Reported by
State Official
Coordinates
41.510, -85.760

Uprooted tree reported.

Thunderstorm Wind, Marshall

When
June 26, 9:38 PM EST to 9:39 PM EST
Where
Marshall County, 1.48 mi SSE of Plymouth Muni Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.350, -86.290

Tree and roof shingle damage reported.

Thunderstorm Wind, Fulton

When
June 26, 9:55 PM EST
Where
Fulton County, 3.33 mi NE of Rochester Arpt
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.100, -86.130

A large tree was uprooted.

Thunderstorm Wind, Noble

When
June 26, 10:04 PM EST to 10:05 PM EST
Where
Noble County, 3.11 mi E of Brimfield
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.450, -85.340

Large tree limbs were reported to be blocking a roadway.

Thunderstorm Wind, Steuben

When
June 26, 10:04 PM EST to 10:05 PM EST
Where
Steuben County, 2.32 mi NNW of Helmer
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.560, -85.190

Received a report of multiple trees and power lines down.

Thunderstorm Wind, Steuben

When
June 26, 10:07 PM EST to 10:08 PM EST
Where
Steuben County, 1.69 mi WSW of Lake James
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.690, -85.080

Report of a tree down and a power outage.

Thunderstorm Wind, Whitley

When
June 26, 10:10 PM EST to 10:11 PM EST
Where
Whitley County, 1.56 mi W of Etna
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.270, -85.600

A pole barn, with its doors closed, had the doors pushed in by the wind and a corner of the barn's roof was removed.

Thunderstorm Wind, Whitley

When
June 26, 10:11 PM EST to 10:12 PM EST
Where
Whitley County, 2.6 mi W of Etna
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.270, -85.620

A tree was reported down onto a house.

Thunderstorm Wind, Allen

When
June 26, 10:45 PM EST
Where
Allen County, 1.38 mi N of River Haven
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.100, -85.050

A large tree was uprooted.

Thunderstorm Wind, Allen

When
June 26, 10:45 PM EST to 10:46 PM EST
Where
Allen County, 2.76 mi S of Cedarville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.160, -85.020

Via MPING, downed tree limbs and power lines were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904395, 904452, 904453, 904454, 904455, 904456, 904457, 904458, 904459, 904460, 904461, 904462, 904463, 904464, 904465.